Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 114, NWS Springfield, MO

May 24, 2018Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at May 24, 2018, 6:16 PM CDT for Cherokee County, Crawford County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2018, 6:16 PM CDT (23:16 UTC)
Expired
May 24, 2018, 7:00 PM CDT
In force
44 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cherokee County, KS, Crawford County, KS

The radar

The Springfield radar (KSGF), 124 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 6:22 PM CDTHAIL 0.75Cherokee, KS1 1/2 INCHES OF RAIN AND 10 MINUTES WORTH OF PEA-SIZED TO PENNY SIZE HAIL EAST OF CHEROKEE. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

131 
WUUS53 KSGF 242316
SVRSGF
KSC021-037-250000-
/O.NEW.KSGF.SV.W.0114.180524T2316Z-180525T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
616 PM CDT THU MAY 24 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  North central Cherokee County in southeastern Kansas...
  Southeastern Crawford County in southeastern Kansas...

* Until 700 PM CDT

* At 616 PM CDT, a severe thunderstorm was located over Weir, or 8
  miles southwest of Pittsburg, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Pittsburg...                      Cherokee...
  Weir...                           Scammon...
  Chicopee...                       Roseland...
  Lone Oak...                       Beulah...
  Carona...                         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3746 9485 3743 9462 3726 9473 3728 9491
TIME...MOT...LOC 2316Z 206DEG 7KT 3731 9480 

HAIL...1.00IN
WIND...60MPH
 
$$

Burchfield
2 follow-up statements
004 
WWUS53 KSGF 242334
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
634 PM CDT THU MAY 24 2018

KSC021-242344-
/O.CAN.KSGF.SV.W.0114.000000T0000Z-180525T0000Z/
Cherokee KS-
634 PM CDT THU MAY 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CHEROKEE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3746 9485 3743 9462 3734 9468 3734 9489
TIME...MOT...LOC 2334Z 192DEG 11KT 3738 9479 

$$

KSC037-250000-
/O.CON.KSGF.SV.W.0114.000000T0000Z-180525T0000Z/
Crawford KS-
634 PM CDT THU MAY 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN CRAWFORD COUNTY...

At 634 PM CDT, a severe thunderstorm was located over Cherokee, or
near Pittsburg, moving north at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Pittsburg...                      Cherokee...
Chicopee...                       Lone Oak...
Beulah...                         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3746 9485 3743 9462 3734 9468 3734 9489
TIME...MOT...LOC 2334Z 192DEG 11KT 3738 9479 

HAIL...1.00IN
WIND...60MPH
 
$$

Burchfield
677 
WWUS53 KSGF 242350
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
650 PM CDT THU MAY 24 2018

KSC037-250000-
/O.EXP.KSGF.SV.W.0114.000000T0000Z-180525T0000Z/
Crawford KS-
650 PM CDT THU MAY 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CRAWFORD COUNTY
WILL EXPIRE AT 700 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

LAT...LON 3746 9485 3743 9462 3734 9468 3734 9489
TIME...MOT...LOC 2350Z 206DEG 7KT 3741 9477 

$$

Burchfield

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:38 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, May 24, 2:38 PM CDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
238 PM CDT Thu May 24 2018

.SHORT TERM...(This evening through Friday)
Issued at 153 PM CDT Thu May 24 2018

Storms have taken a bit longer to get going today, but we are now
starting to see updrafts take shape. We will see scattered storms
for the remainder of the afternoon into the early evening with
convective outflows kicking up additional storms. Convection
should then simmer down from mid to late evening.

By late tonight, short wave energy will track east across eastern
Kansas and western Missouri. A low level jet stream will veer into
the region ahead of this feature and induce isentropic upglide.
Looking at RAP data between 08 and 15 UTC, parcels only look
weakly capped between 900 and 825 mb. We therefore think that
elevated convection will be possible during this time frame across
southeastern Kansas and western Missouri.

Convective chances by Friday afternoon are then heavily dependent
on the coverage of morning convection and any remaining outflow
boundaries. If morning convection throws outflow towards the
east, the eastern Ozarks may see the best chance for afternoon
storms. If coverage is more limited in the morning, scattered
afternoon convection will be possible across the entire area.
Inspection of forecast soundings does reveal potential for
downbursts and perhaps some large hail with afternoon convection.

As for temperatures, lows tonight and highs on Friday look pretty
similar to what we have been seeing. Lows should range from the
lower to middle 60s over the eastern Ozarks to the middle and
upper 60s over western Missouri and southeastern Kansas. Highs on
Friday will range from the lower and middle 80s across the eastern
Ozarks to the middle and upper 80s across western Missouri and
southeastern Kansas.

.LONG TERM...(Friday Night through Thursday)
Issued at 153 PM CDT Thu May 24 2018

The potential for isolated storms will then persist into
Saturday. Coverage will be more limited as weak upper level height
rises will be overspreading the region. We should tack on a few
degrees for highs on Saturday as mid-level temperatures begin to
warm.

The Sunday through Tuesday time frame then look dry as an upper
level ridge shifts east and builds into the region. Temperatures
also look rather warm with highs warming into the upper 80s and
lower 90s.

Global models then vary as we get into the last half of next week.
The ECMWF and Canadian models knock down the ridge and keep us in
a weak west or southwest flow aloft. This would give us a low-end
threat for a few storms, although we will have to watch the
remnants of the tropical system in the Gulf of Mexico. The GFS
actually puts us in a pseudo northwest flow aloft. This would
open the door for mesoscale convective systems (MCSs) and
afternoon pop-up storms. Regardless, temperatures should remain
well above normal to finish next work week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1257 PM CDT Thu May 24 2018

KSGF/KJLN/KBBG tafs: Scattered thunderstorms will occur in the
near term with a slow moving upper level disturbance. Outside of
the influence of thunderstorms, expected VFR conditions. Extensive
higher clouds may limit fog potential more than the past couple of
nights.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...DSA
Hazardous weather outlook, May 24, 2:54 PM CDT, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
254 PM CDT Thu May 24 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-252000-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
254 PM CDT Thu May 24 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.

DISCUSSION...

Thunderstorms will be possible, mainly this afternoon and this
evening. While widespread severe weather is not expected, some
isolated storms may produce small areas of strong downburst wind
gusts, small hail, and locally heavy rainfall with brief
flooding.

Additional scattered thunderstorms will then be possible late
tonight across southeastern Kansas and west-central Missouri.
Cloud to ground lightning will be the main potential hazard with
these storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms will then continue into Friday. A few
storms may produce strong wind gusts and perhaps some hail up to
the size of quarters. Locally heavy rainfall and frequent
lightning can also be expected with storms on Friday.

Isolated thunderstorms will then be possible on Saturday and again
around the middle of next week.

Afternoon heat indices in the middle to upper 90s are expected
from Saturday through next Wednesday, especially from southeastern
Kansas into west-central Missouri.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

In the hours before

Special weather statement, May 24, 5:23 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Springfield MO
523 PM CDT THU MAY 24 2018

KSZ073-242300-
Bourbon KS-
523 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BOURBON COUNTY UNTIL 600
PM CDT...

At 522 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bronson, or 13 miles east of La Harpe, moving north at 10 mph.
Another storm was located in southwest Bourbon county and will move
north.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Bronson...                        Uniontown...
Redfield...                       Mapleton...
Petersburg...                     Porterville...
Xenia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3804 9508 3804 9481 3768 9490 3768 9509
TIME...MOT...LOC 2222Z 198DEG 8KT 3790 9505

Burchfield
Special weather statement, May 24, 6:07 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Springfield MO
607 PM CDT THU MAY 24 2018

KSZ097-101-242345-
Cherokee KS-Crawford KS-
607 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEROKEE AND
SOUTHEASTERN CRAWFORD COUNTIES UNTIL 645 PM CDT...

At 606 PM CDT, Doppler radar was tracking a strong thunderstorm over
Scammon, or near Columbus, moving north at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pittsburg...                      Frontenac...
Cherokee...                       Weir...
Scammon...                        Chicopee...
West Mineral...                   Roseland...
Beulah...                         Carona...
Lone Oak...                       Skidmore...
Stippville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3750 9486 3744 9462 3742 9462 3718 9470
      3722 9494
TIME...MOT...LOC 2306Z 200DEG 14KT 3724 9480

Burchfield

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 5:23 PM CDTSpecial Weather StatementSGFBourbon37 min
May 24, 6:07 PM CDTSpecial Weather StatementSGFCrawford38 min
May 24, 6:49 PM CDTSpecial Weather StatementSGFBourbon, Crawford41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.